Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 497, NWS Birmingham, AL

September 23, 2000Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 23, 2000, 5:20 PM CDT for Blount County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 23, 2000, 5:20 PM CDT (22:20 UTC)
Expired
Sep 23, 2000, 5:45 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Blount County, AL

The radar

The Birmingham radar (KBMX), 92 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 5:24 PM CDTHail 0.75Cleveland, ALDime size hail was reported in Cleveland and in few other locations in central Blount County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 232221
SVRBHM
ALC009-232245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT SAT SEP 23 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN CENTRAL ALABAMA

* UNTIL 545 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM CLEVELAND TO 18 MILES SOUTHWEST
  OF CLEVELAND...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...LOCUST FORK...
  AND ONEONTA.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:44 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 23, 2:44 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
244 PM CDT SAT SEP 23 2000

H5 S/WV MOVING ACROSS THE TN VLY AT THE PRESENT TIME.  THIS FEATURE
WILL SHIFT EAST OF THE AREA LATER THIS EVE.  FOR TNGT WILL CARRY
SCT SHWRS/TSTMS ACROSS THE EXTREME NORTH AND SMALL POPS ELSEWHERE.
MOIST...UNSTABLE AIR MASS ACROSS THE AREA ON SUNDAY AND ANOTHER
IMPULSE WILL MOVE INTO THE EXTREME NORTH BY MID DAY.  GIVEN HIGH
PRECIP. WATER EXPECT SCT SHWRS/TSTMS ONCE AGAIN DURING THE PEAK
HEATING HOURS WITH HIGHEST POPS ACROSS THE NORTH.  FRONTAL BOUNDARY
APPROACHES THE AREA FROM THE NW SUNDAY NIGHT AND MODELS DEPICT
IMPRESSIVE LIFT ACROSS THE AREA.  WITH THE AIR MASS CONTINUNG TO
DESTABILIZE AND MOISTURE CONVERGENCE INCREASING WILL GO WITH LIKELY
POPS ACROSS MUCH OF THE AREA.

NUMEROUS SHOWERS AND TSTMS ACROSS THE ENTIRE AREA ON MONDAY AS COLD
FRONT ENTERS TN VLY NEAR 12Z MON AND THEN EXITS THE SE SECTIONS OF
THE AREA LATER MON NITE.  SPC HAS THE NW SECTIONS OF THE AREA
OUTLOOKED FOR PSBL SVR TSTMS MAINLY SUN NITE BUT WILL WAIT FOR
LATER RUNS BEFORE INCLUDING IN THE FORECAST.

ONCE AGAIN WILL USE A BLEND OF THE FWC/FAN TEMPS.

HSV 70/84/69/78 4577   BHM 703/87/71/79 2477   MGM 70/90/72/83 2347

.BHM...NONE.

In the hours before

Special weather statement, Sep 23, 1:30 PM CDT, 3 hours 50 minutes before
ALZ001>038-040>050-232130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT SEP 23 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

ABUNDANT MOISTURE LEFT OVER FROM TROPICAL STORM HELENE WILL REMAIN
OVER NORTH AND CENTRAL ALABAMA THROUGH SUNDAY.  A COLD FRONT IS
SLOWLY MOVING THROUGH THE PLAINS STATES...AND WILL NOT INFLUENCE OUR
WEATHER UNTIL SUNDAY NIGHT.

A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER ALABAMA.  A
SERIES OF WEAK IMPULSES WILL MOVE ACROSS US...RESULTING IN SCATTERED
SHOWERS WITH OCCASIONAL THUNDERSTORMS FOR NORTH AND WEST ALABAMA THIS
AFTERNOON AND INTO TONIGHT.  THE REMAINDER OF THE AREA WILL SEE
ISOLATED SHOWERS AND THUNDERSTORMS.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED...AND ACTIVATION OF
ALABAMA STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT
BE NECESSARY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:14 PM CDTSevere Thunderstorm WarningBMXJefferson31 min
Sep 23, 5:40 PM CDTSevere Thunderstorm WarningBMXSt. Clair50 min
Sep 23, 6:01 PM CDTSevere Thunderstorm WarningBMXJefferson29 min
Sep 23, 6:11 PM CDTSevere Thunderstorm WarningBMXShelby49 min
Sep 23, 6:25 PM CDTTornado WarningBMXCalhoun, St. Clair, Talladega35 min
Sep 23, 6:59 PM CDTSevere Thunderstorm WarningBMXClay, Talladega46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.